MAUDE Adverse Event Report: ARJOHUNTLEIGH POLSKA SP Z O.O. CAREVO; LIFT, PATIENT, NON-AC-POWERED

ARJOHUNTLEIGH POLSKA SP Z O.O. CAREVO; LIFT, PATIENT, NON-AC-POWERED
Model Number BAC1111-01
Medical Device Problem Code Device Fell (4014)
Health Effect - Clinical Codes Fall (1848); Head Injury (1879); Hematoma (1884)
Date of Event 06/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being filed under exemption e2012070 by arjohuntleigh polska sp.Z o.O.(registration #3007420694) on behalf of the importer arjohuntleigh, inc.(ahus) (registration#1419652).The involved device was evaluated by the qualified arjo representative.According to the results of inspection no part of the device was damaged, but one side support handle was not locking correctly.It was found that, when the handle was pushed and then released it did not return to the original position.The investigation is on-going and additional information will be provided in the next report.
 
Event or Problem Description
Arjo was notified about an event with involvement of carevo shower trolley.It was reported that during shower, when the patient was on her side and leaning on the side support (because the caregiver was washing her back), the side support opened and the patient fell.No information regarding an injury occurrence has been made available to date.
 
Additional Manufacturer Narrative
Arjo was notified about an event with involvement of carevo shower trolley.It was reported that during shower, when the patient was on her side and leaning on the side support (because the caregiver was washing her back), the side support opened and the patient fell.The patient sustained hematoma and head wound, which did not require stitching.The patient went to the emergency room in the morning and came back to the facility afternoon.The involved device was removed from usage and was evaluated by the qualified arjo representative.According to the results of inspection no part of the device was damaged, but one side support handle was not locking correctly.It was found that, when the handle was pushed and then released it did not return to the original and required position.The extended evaluation of the side support assembly was necessary to be performed at the manufacturing site.Therefore, two side supports of the involved device were returned to the manufacturer.The investigation revealed the handle fixing screw diameter was out of tolerance, which resulted in tight fitting to the slide bushing instead of the required clearance.This prevented from proper handle operation.In addition, after mounting the incompatible screw in the handle, in which no malfunction had been detected, the handle began to move with excessive resistance.Based on the evaluation and performed measurements, the dimension discrepancy is considered to be the root cause of the reported malfunction.The carevo is equipped with two side supports/panels (left, right) to secure the patient.The side support has three positions, presented in the instructions for use (ifu; 04.Ba.08_12 dated on december 2018): inner, outer and down folded down.The outer position can be adjusted for more space for the patient.Each side support has two side support handles which unlock the side support from the stretcher enabling it to be folded down either to outer position or to fold down position.Both handles must be used at the same time to be able to unlock.According to the ifu: "the carevo equipment must be used by appropriately trained caregivers with adequate knowledge of the care environment, its common practices and procedures, and in accordance with the guidelines in the instructions for use." the caregiver shall be aware how to perform hygiene routines properly, without posing the patient at risk.The ifu instructs also, that when side supports are raised to desired position they should lock and click into place.A caregiver should ensure that the side panels are in locked position: "to avoid the patient from falling out of the device make sure that all side supports are in a locked position." please note that if one side support handle is not properly engaged, it is visible in comparison to the correctly locked handle.If both of the handles on one side support have the same malfunction, the side support could not be locked so the defect will be noticed.If one of the handles is functional then the side support can be successfully locked.The carevo is subject to wear and tear, and some actions specified in the ifu must be performed by caregivers on regular basis to ensure the product remains within its original manufacturing specification: "every week - perform functionality test: check opening handles on the side supports and that they lock properly." it is worth noting that the side supports/panels of carevo are designed to be safe to use for both carer and resident.The side support shall not unintentionally open and the product shall be easy to use and understand for the carer).Please also note that according to the en iso 10535:2007 the operating force needed to unlock the carevo side support handles should not exceed 30 n and not be lower than 10 n.The carevo shower trolley was tested and it was confirmed that side support and handles meet this specified design requirement.According to the information provided, it is likely that one of two side support handles was not locked due to a malfunction.The second handle (without any fault) was able to keep the side support in the upright position.However, the side support folded down unintended (under the resident's body weight as indicated in the complaint description), so it remains unknown how the second handle became unlocked and whether any accidental unlock occurred.In summary, according to the customer allegation, the side support opened during use which led to the resident fall, so the device did not perform as intended.The technical evaluation revealed a malfunction of one side support handle.The shower trolley was used for patient hygiene and in that way it played a role in this event.This complaint was decided to be reported to the competent authorities due to indication that the patient fall and injury occurred.
 
Additional Manufacturer Narrative
The side supports of the involved device were returned to manufacturer for further evaluation.The evaluation and collection of results are on-going and further information will be provided in the next report.
 
Additional Manufacturer Narrative
The patient went to the emergency room at the morning and came back to the facility afternoon.The patient sustained hematoma and head wound, which did not require stitching.The faulty side support assembly will be returned to the manufacturer for further evaluation, when available.The collected information is currently analysed and additional information will be provided upon the investigation conclusion.
 
Additional Manufacturer Narrative
Currently provided data is analyzed.The additional information will be provided upon the investigation conclusion.
 
Additional Manufacturer Narrative
The carevo is equipped with two side supports/panels (left, right) to secure the patient.The side support has three positions, presented in the instructions for use (ifu; 04.Ba.08_12 dated on december 2018): inner, outer and down folded down.The outer position can be adjusted for more space for the patient.Each side support has two side support handles which unlock the side support from the stretcher enabling it to be folded down either to outer position or to fold down position.Both handles must be used at the same time to be able to unlock.According to the ifu: "the carevo equipment must be used by appropriately trained caregivers with adequate knowledge of the care environment, its common practices and procedures, and in accordance with the guidelines in the instructions for use." the caregiver shall be aware how to perform hygiene routines properly, without posing the patient at risk.The ifu instructs also, that when side supports are raised to desired position they should lock and click into place.A caregiver should ensure that the side panels are in locked position: "to avoid the patient from falling out of the device make sure that all side supports are in a locked position." please note that if one side support handle is not properly engaged, it is visible in comparison to the correctly locked handle.If both of the handles on one side support have the same malfunction, the side support could not be locked so the defect will be noticed.If one of the handles is functional then the side support can be successfully locked.The carevo is subject to wear and tear, and some actions specified in the ifu must be performed by caregivers on regular basis to ensure the product remains within its original manufacturing specification: "every week - perform functionality test: check opening handles on the side supports and that they lock properly." it is worth noting that the side supports/panels of carevo are designed to be safe to use for both carer and resident.The side support shall not unintentionally open and the product shall be easy to use and understand for the carer).Please also note that according to the en iso 10535:2007 the operating force needed to unlock the carevo side support handles should not exceed 30 n and not be lower than 10 n.The carevo shower trolley was tested and it was confirmed that side support and handles meet this specified design requirement.According to the information provided, it is likely that one of two side support handles was not locked due to a malfunction.The second handle (without any fault) was able to keep the side support in the upright position.However, the side support folded down unintended (under the resident's body weight as indicated in the complaint description), so it remains unknown how the second handle became unlocked and whether any accidental unlock occurred.The investigation is still on-going and further information will be provided in the next report.

Brand Name
CAREVO
Common Device Name
LIFT, PATIENT, NON-AC-POWERED
Manufacturer (Section D)
ARJOHUNTLEIGH POLSKA SP Z O.O.
ks. wawrzyniaka 2
komorniki, 62-05 2
PL  62-052
MDR Report Key8686055
Report Number3007420694-2019-00094
Device Sequence Number11350244
Product Code FSA
UDI-Device Identifier05055982787178
UDI-Public(01)05055982787178(11)190205
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/03/2019
Report Date (Section F) 12/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model NumberBAC1111-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2019
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date06/05/2019
Device Age4 MO
Event Location Nursing Home
Date Report to Manufacturer12/03/2019
Initial Date Received by Manufacturer 06/05/2019
Supplement Date Received by Manufacturer06/05/2019
06/05/2019
06/05/2019
06/05/2019
11/06/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date07/10/2019
08/08/2019
09/06/2019
10/04/2019
12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age35 YR
Patient Weight72
Date Report Sent to FDA12/03/2019